Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Indianapolis, IN

August 13, 2019Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 13, 2019, 1:30 AM EDT for Daviess County, Knox County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2019, 1:30 AM EDT (05:30 UTC)
Expired
Aug 13, 2019, 2:15 AM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Daviess County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 65 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 9:23 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
3.3
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS53 KIND 130530
SVRIND
INC027-083-130615-
/O.NEW.KIND.SV.W.0151.190813T0530Z-190813T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
130 AM EDT Tue Aug 13 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Knox County in southwestern Indiana...
  Daviess County in southwestern Indiana...

* Until 215 AM EDT.

* At 129 AM EDT, a severe thunderstorm was located 12 miles north of
  Washington, or 24 miles northeast of Vincennes, moving southeast at
  50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Washington, Odon, Elnora, Plainville, Sandborn, Montgomery,
  Edwardsport, Cannelburg and Glendale Fishery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM EDT for southwestern
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3854 8711 3853 8712 3853 8714 3852 8713
      3852 8715 3853 8715 3855 8719 3855 8721
      3854 8722 3854 8725 3856 8731 3890 8725
      3891 8717 3890 8702 3888 8691 3850 8697
      3851 8700 3851 8704 3850 8706
TIME...MOT...LOC 0529Z 306DEG 45KT 3883 8711 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
1 follow-up statement
110 
WWUS53 KIND 130607
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
207 AM EDT Tue Aug 13 2019

INC083-130616-
/O.CAN.KIND.SV.W.0151.000000T0000Z-190813T0615Z/
Knox IN-
207 AM EDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM EDT for southwestern
Indiana.

LAT...LON 3854 8711 3853 8712 3853 8714 3852 8713
      3852 8715 3853 8715 3855 8719 3856 8717
      3883 8697 3888 8691 3850 8697 3851 8700
      3851 8704 3850 8706
TIME...MOT...LOC 0606Z 306DEG 45KT 3855 8662 

$$

INC027-130615-
/O.CON.KIND.SV.W.0151.000000T0000Z-190813T0615Z/
Daviess IN-
207 AM EDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR SOUTHEASTERN DAVIESS COUNTY...

At 206 AM EDT, a severe thunderstorm was located 8 miles west of
Paoli, or 22 miles south of Bedford, moving southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Montgomery, Cannelburg and Glendale Fishery. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM EDT for southwestern
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3854 8711 3853 8712 3853 8714 3852 8713
      3852 8715 3853 8715 3855 8719 3856 8717
      3883 8697 3888 8691 3850 8697 3851 8700
      3851 8704 3850 8706
TIME...MOT...LOC 0606Z 306DEG 45KT 3855 8662 

HAIL...<.75IN
WIND...60MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:41 AM EDT, 49 minutes earlier.

Area forecast discussion, Aug 13, 12:41 AM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1241 AM EDT Tue Aug 13 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 348 PM EDT Mon Aug 12 2019

A warm front will move across central Indiana tonight and a cold
front will follow on Tuesday. These features will interact with a
warm, moist and unstable atmosphere and result in widespread
thunderstorms tonight and lingering activity into Tuesday evening.
Strong to severe thunderstorms are possible tonight.

After that, high pressure will result in mostly dry weather through
early next week.

&&

.NEAR TERM /Tonight/...
Issued at 348 PM EDT Mon Aug 12 2019

KIND-88D was mostly clean across central Indiana this afternoon but
that will change tonight. Convective allowing models were in good
agreement that convection will blow up across central Illinois this
evening, ahead of a cold front, and approach our northwestern
counties by 11 pm or Midnight. The CAMs then agree, a solid line of
strong to severe storms will drop southeast across central Indiana
before moving out after 4 am. Thus, blend high PoPs look good
overnight.

With model mixed layer CAPEs 1500-2000 J/KG, a 35 plus knot low
level jet and a sufficient jet aloft, the SPC DAY1 Slight and
Enhanced risks of severe weather look justified. Storm relative
helicity to 300 m2/s2 will support rotating storms but with a squall
line, damaging winds will be the main threat.

&&

.SHORT TERM /Tuesday and Wednesday/...
Issued at 348 PM EDT Mon Aug 12 2019

Models in general agreement that the cold front will move to just
south of the area by 18z Tuesday. They also suggest isolated to
scattered convection will linger Tuesday before ending Tuesday
evening. Can not rule out a stray shower or storm Wednesday over our
far northern counties in cyclonic flow aloft, otherwise surface high
pressure will usher in dry weather and not as warm temperatures per
the blend.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 258 PM EDT Mon Aug 12 2019

ECMWF shows NW flow aloft along with a weak trough on Thursday
and Friday transitioning to strong ridging across Indiana by
Monday. Through the period...high pressure at the surface is in
place on Thursday and Friday...before slowly building across the
east coast on Sunday and Monday. On Friday and Saturday the high
will prevent much in the way of gulf moisture in reaching central
Indiana...preventing rain chances. A dry forecast will continue on
the weekend...as the strong ridging builds aloft. However...by
Sunday and Monday as the southerly flow begins warmer temps will
return. Thus expect a warming trend in temps through this period.

&&

.AVIATION /|Discussion for 13/0600Z TAF Issuance/...

Issued at 1237 AM EDT Tue Aug 13 2019

Low pressure over central IL will be moving east into central IN
during the morning hours as will numerous TSRA. Looks like most
effected sites will be KHUF and KBMG, but expect at least VCTS
around KIND. IFR/LIFR can be expected in vicinity of TSRA with
MVFR the general rule through 13/12Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....Puma
AVIATION...DM
Hazardous weather outlook, Aug 12, 4:33 PM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
433 PM EDT Mon Aug 12 2019

INZ031-038>042-048-049-055>057-062>065-067>072-131000-
Howard-Tipton-Hamilton-Madison-Delaware-Randolph-Hancock-Henry-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Kokomo, Tipton, Fishers, Carmel,
Noblesville, Anderson, Muncie, Winchester, Greenfield, Cumberland,
New Castle, Greenwood, Franklin, Shelbyville, Rushville,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
433 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a SLIGHT RISK for Severe Weather today.
Thunderstorms are likely tonight. Some of the storms tonight could
be strong to severe.

Hazards: Damaging winds, locally heavy rainfall, cloud to ground
lightning. Isolated Tornadoes.

Timing: Thunderstorms are possible any time but most likely Midnight
to 4 am.

Discussion: Warm moist air will combine with an approaching frontal
system to bring strong to severe thunderstorms to central Indiana
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Chances for thunderstorms will continue through the day on
Tuesday, with lightning and locally heavy rain as the main threats.
Heat index values could approach 100 in the southern counties
Tuesday.

Discussion: A frontal system moving through will keep chances for
thunderstorms in the forecast through the day on Tuesday and into
Tuesday evening. Warm moist air could allow heat index values to
approach 100 in the southern counties before the cold front passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>030-035>037-043>047-051>054-060-061-131000-
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Marion-Vigo-Clay-Owen-Morgan-
Sullivan-Greene-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Clay City, Spencer, Martinsville,
Mooresville, Sullivan, Linton, and Bloomfield
433 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is an ENHANCED RISK for severe weather. There is
chance for thunderstorms today, and thunderstorms are likely tonight.
Some of the storms tonight could be strong to severe.

Hazards: Damaging winds, locally heavy rainfall, cloud to ground
lightning. Isolated tornadoes.

Timing: Thunderstorms are most likely 11 pm to 4 am.

Discussion: Warm moist air will combine with an approaching frontal
system to bring strong to severe thunderstorms to central Indiana
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Chances for thunderstorms will continue through the day on
Tuesday, with lightning and locally heavy rain as the main threats.
Heat index values could approach 100 in the southern counties
Tuesday.

Discussion: A frontal system moving through will keep chances for
thunderstorms in the forecast through the day on Tuesday and into
Tuesday evening. Warm moist air could allow heat index values to
approach 100 in the southern counties before the cold front passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 12, 10:51 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1051 PM EDT Mon Aug 12 2019

INZ043-044-051-130330-
Parke IN-Vermillion IN-Vigo IN-
1051 PM EDT Mon Aug 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...SOUTHWESTERN PARKE AND
VERMILLION COUNTIES UNTIL 1130 PM EDT...

At 1050 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paris, moving east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terre Haute, Clinton, Rockville, Newport, West Terre Haute, Fairview
Park, Prairieton, Seelyville, Montezuma, Rosedale, Dana, Universal,
Mecca, Bloomingdale, Riley, Fontanet, Blanford, Shepardsville,
Pimento and North Terre Haute.

A Tornado Watch remains in effect until 400 AM EDT for west central
Indiana.

LAT...LON 3993 8753 3984 8722 3926 8725 3926 8729
      3936 8753
TIME...MOT...LOC 0250Z 290DEG 44KT 3957 8773

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:51 PM EDTSpecial Weather StatementINDVermillion, Vigo39 min
Aug 13, 12:19 AM EDTSevere Thunderstorm WarningINDSullivan, Vigo56 min
Aug 13, 12:56 AM EDTSevere Thunderstorm WarningINDKnox, Sullivan49 min
Aug 13, 1:14 AM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan46 min
Aug 13, 2:05 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.